Wyoming, 2021Winter Storm and High Wind in Wyoming, December 25 to 26, 2021
December 25 to 26, 2021 · NWS RIW · 6 events in 4 counties and zones
Another in a series of Pacific troughs crossed Wyoming and brought high wind and locally heavy snow to many areas. High wind occurred in Sweetwater and Natrona counties, where wind gusts of 70 and 58 mph were reported, respectively.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another in a series of Pacific troughs crossed Wyoming and brought high wind and locally heavy snow to many areas. High wind occurred in Sweetwater and Natrona counties, where wind gusts of 70 and 58 mph were reported, respectively. A snow squall accompanied the cold front, producing wind gusts over 60 mph and heavy snow. This combination led to white-out conditions that closed Interstate 80 in Sweetwater County for a time. Heavy snow fell in Teton County where up to 13 inches was measured to the northwest of Jackson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 25, 3:30 AM MST, 6 hours 30 minutes earlier.
Area forecast discussion, Dec 25, 3:30 AM MST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
330 AM MST Sat Dec 25 2021
.SHORT TERM...(Today through Sunday)
Issued at 330 AM MST Sat Dec 25 2021
The current active pattern remains in place over the next 36
hours. Strong southwesterly flow aloft with a longwave trough over
the western CONUS will continue to bring snow to the western
portion of Wyoming, with breezy conditions and isolated snow
showers in the central portions of the state.
Today will be relatively mild temperature-wise with clouds
keeping morning temperatures fairly warm (but perhaps still a bit
too cool for opening Christmas gifts outside). Strong mixing east
of the Divide keeps afternoon temperatures a solid 10 plus
degrees above seasonal averages. Expect widespread gusts in the 30
to 45 mph range, with localized higher gusts in the central
Wyoming wind corridor.
More widespread and more intense snow showers arrive overnight as
lift ahead of the next shortwave trough moves in. Given
increasing snowfall rates and multiple inch accumulations in the
lower elevations of the west, have opted to issue Winter Weather
Advisories for much of western Wyoming this afternoon through the
day Sunday. Mountains and mountain passes will see enough new snow
to make travel difficult and roads slick. Continue to exercise
caution if traveling for holiday festivities.
Snow continues in the west during the day Sunday. Relatively
intense (but brief) scattered snow showers are also possible east
of the Divide as a cold front pushes through. Strong westerly
winds accompany the front, with gusts in the 40 to 50 mph range
for most basins during the afternoon. Locally higher gusts are
possible in the central Wyoming wind corridor from Rock Springs
to Casper. Those traveling will want to stay alert as scattered
snow showers could quickly reduce visibility while also bringing
down higher momentum air (strong gusts) from the middle
atmosphere. Winds and snow showers decrease after sunset.
.LONG TERM...(Sunday night through Friday)
Issued at 330 AM MST Sat Dec 25 2021
With the contrast in weather between West and East of the Divide,
we will split the discussion today.
West of the Divide...There will be a bit of break Sunday night
with the snow showers. They will not stop, but since the area will
be between waves showers should be less numerous for most
locations. The break will be a short one though as the next, and
probably final, in the series of waves will approach the west and
bring another round of snow, especially Monday afternoon into
Monday evening when the steadiest snow is expected before the
trough axis swings through the area. Amounts at this point look to
fall in the advisory range, but plenty of time for any needed
highlights.
Much colder air will then move in behind the system and bring
some of the coldest air of the winter so far this season. Drier
weather should then move in for most of Tuesday and Wednesday and
even much of Thursday. North to northwest flow will continue to
bring some snow showers to the western mountains. However, with
the continental polar and even Arctic origin of this air, it is
rather moisture starved. As a result, this will be a drier snow
and amounts should remain on the light side for the most part.
Most lower elevations should just be dry and cold. The next more
substantial system will move in for later Thursday into Friday
with a chance of more widespread accumulating snow. There is low
confidence in precipitation details this far out though.
East of the Divide...Any snow showers from the first trough
should be moving away from the area during the evening Sunday.
Dry conditions should then dominate from Sunday night through
Monday. Temperatures will be cooler than recent days behind the
cold front, but only back to seasonal levels for most areas. The
main concern here will be wind. The pressure gradient will be
tightening ahead of an advancing Arctic Front that will drop into
the area Monday night. The models may actually be too slow, given
the slow bias with advancing Arctic air masses. Guidance has
backed off of high wind potential, but there are still some 50
knot 700 millibar wind barbs in the favored areas. We are not
confident enough at this time for any highlights so future model
guidance will be monitored closely. As for the chance of snow,
most models are showing some. There is not a lot of moisture with
the front though. It is also likely to be banded and hard to pin
down where this far out. For now we have gone with slight to
chance POPs for most areas until we can get a better handle on
where any bands may develop. The most likely period for snow will
be from later Monday evening through early Tuesday before the
front moves away to the south and east.
Quieter weather should then move in for most of the midweek
period, although it will be cold, some of the coldest temperatures
so far this winter for many areas. Guidance has backed off of the
really cold temperatures from yesterday though. There is still a
fair amount of uncertainty on how cold it will get since a lot
depends on snow cover, and this could vary given the expected
showery nature of the snow Monday night. For the most part, we
strayed little from the previous forecast. These cold
temperatures should continue for most through Thursday. Areas like
Casper may mix out starting Wednesday night as the pressure
gradient begins to tighten ahead of the next system moving in from
the northwest. This system looks to arrive toward the later part
of next week, possibly bringing a decent chance of snow to much of
the area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 330 AM MST Sat Dec 25 2021
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
VFR conditions will prevail through the next 24 hours. Areas of
strong winds gusting 35 to 40 kt will occur this afternoon,
decreasing tonight. Scattered snow showers will develop over the
region after 26/0300Z with local MVFR to IFR conditions through
26/1200Z.
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Periods of snow will occur through the next 24 hours. Terminals
will see VFR conditions when the snow is not occurring and
MVFR/IFR conditions when the snow is occurring. Gusty wind will
occur this afternoon, decreasing in the evening. Snow becomes
more widespread after sunset and into Sunday morning. KJAC, KPNA,
and KBPI will see MVFR to IFR conditions prevailing after 26/0400Z
through 26/1200Z.
&&
.FIRE WEATHER...
Issued AT 330 AM MST Sat Dec 25 2021
Expect snow to continue across western Wyoming throughout the
day, as the weather pattern remains nearly unchanged. Winds in the
wind corridor of central Wyoming will be in the 35 to 50 mph
range this afternoon. Tonight into early Sunday brings higher
snowfall rates to the west, as broad forcing associated with a
shortwave trough arrives. Scattered snow showers are likely east
of the Divide on Sunday with the passage of a cold front. Winds
remain elevated Sunday afternoon, with gusts in the 40 to 55 mph
range for most basins.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 AM this morning to 5 PM MST
Sunday for WYZ001-002-012>015-023>025.
Winter Weather Advisory from 11 PM this evening to 5 PM MST
Sunday for WYZ027.
&&
SHORT TERM...VandenBoogart
LONG TERM...Hattings
AVIATION...Hattings
FIRE WEATHER...VandenBoogart
Hazardous weather outlook, Dec 25, 3:40 AM MST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
340 AM MST Sat Dec 25 2021
WYZ001>020-022>030-261045-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
340 AM MST Sat Dec 25 2021
...Winter Weather Advisories are in effect for western Wyoming
Today through Sunday...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Snow will continue throughout the day for the western mountains
and valleys. A passing weather system will increase snow coverage
and snowfall rates overnight into Sunday morning west of the
Divide.
Breezy winds gusting 35 to 45 mph will develop this afternoon,
decreasing somewhat but remaining breezy after sunset.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Light to moderate snow in western Wyoming and breezy winds area-
wide are likely through the middle of next week. The highest
probability opportunities for more widespread strong winds are
Sunday afternoon and evening, as well as Monday night into Tuesday
morning.
Much colder temperatures are forecast to move across the state on
Tuesday, with temperatures below normal through midweek.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snowfall totals.
In the hours before
Local storm report, Dec 25, 8:13 AM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
813 AM MST SAT DEC 25 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 AM NON-TSTM WND GST 8 SE RELIANCE 41.60N 109.07W
12/25/2021 M74 MPH SWEETWATER WY ASOS
ASOS STATION KRKS ROCK SPRINGS AIRPORT.
&&Event by event
3 high wind, 2 winter weather, 1 winter storm. Local standard time, as filed.
Winter Storm, Jackson Hole
- When
- December 25, 10:00 AM MST to December 26, 8:00 PM MST
- Where
- Jackson Hole forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
An observer near Teton Village northwest of Jackson reported 13 inches of new snow.
Winter Weather, Rock Springs & Green River
- When
- December 26, 9:30 AM MST to 10:30 AM MST
- Where
- Rock Springs & Green River forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A snow squall produced wind gusts over 50 mph and near zero visibility. The squall brought dangerous travel conditions that resulted in the closure of Interstate 80 for a time.
High Wind, East Sweetwater County
- When
- December 26, 10:30 AM MST to 11:52 AM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A wind gust of 70 mph occurred at Tipton along Interstate 80. A maximum wind gust of 63 mph occurred at the Southwest Wyoming Regional Airport east of Rock Springs.
Winter Weather, East Sweetwater County
- When
- December 26, 10:30 AM MST to 12:30 PM MST
- Where
- East Sweetwater County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A snow squall continued east along Interstate 80 through eastern Sweetwater County. The squall produced wind gusts over 50 mph and near zero visibility. The squall brought dangerous travel conditions that resulted in the closure of the interstate.
High Wind, Natrona County Lower Elevations
- When
- December 26, 1:04 PM MST to 1:10 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Wind gusts of 58 mph were reported along Wyoming Boulevard on the south side of Casper.
High Wind, Rock Springs & Green River
- When
- December 26, 2:01 PM MST to 2:20 PM MST
- Where
- Rock Springs & Green River forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A wind gust of 58 mph was reported at a WYDOT wind sensor along Interstate 80 near Green River.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Vermont, December 25 to 26, 20211 death · 16 events
- Cold in Idaho, December 25, 20211 death · 1 event
- Heavy Snow and High Wind in Washington, December 25 to 28, 202155 kt wind · 23 events
- Heavy Snow and High Wind in Colorado, December 25 to 29, 202188 kt wind · 21 events
- Winter Storm and Winter Weather in Colorado, December 25 to 29, 202119 events
- Heavy Snow and High Wind in Wyoming, December 25 to 28, 202165 kt wind · 16 events
- Winter Weather in New York, December 25 to 26, 20219 events
- Heavy Snow in California, December 25 to 26, 20217 events
- Strong Wind in Indiana, December 25, 2021$4,000 · 4 events
- Winter Weather in Vermont, December 25 to 26, 20213 events
- Winter Weather in Connecticut, December 25, 20212 events
- Winter Weather in Massachusetts, December 25, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997099, 997100, 997098, 997101, 997096, 997097.